Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 261, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2006, 6:20 PM EDT for Charlotte County, Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2006, 6:20 PM EDT (22:20 UTC)
- Expired
- Sep 28, 2006, 7:16 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 6:26 PM EDT | TSTM WND DMG | Aspen, VA | DISPATCH REPORTED TREES DOWN IN ASPEN AND OLD WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 1:46 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 282220
SVRRNK
VAC037-282345-
/O.NEW.KRNK.SV.W.0261.060928T2220Z-060928T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT THU SEP 28 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 745 PM EDT
* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MADISONVILLE TO 6 MILES SOUTHEAST OF ABILENE TO WYLLIESBURG...OR
ALONG A LINE EXTENDING FROM 6 MILES WEST OF HAMPDEN SYDNEY TO
KEYSVILLE TO 6 MILES NORTH OF REDOAK...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
WYLLIESBURG...
RED HOUSE...
CULLEN...
CHARLOTTE COURT HOUSE...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3719 7882 3703 7888 3693 7869 3675 7865
3695 7849 3711 7851 3720 7873
$$
WP2 follow-up statements
000
WWUS51 KRNK 282252
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT THU SEP 28 2006
VAC037-282345-
/O.CON.KRNK.SV.W.0261.000000T0000Z-060928T2345Z/
CHARLOTTE VA-
651 PM EDT THU SEP 28 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EASTERN CHARLOTTE COUNTY...
AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM VICTORIA TO 8 MILES NORTH
OF SOUTH HILL...MOVING EAST AT 45 MPH.
LAT...LON 3709 7864 3699 7870 3686 7867 3671 7864
3690 7850 3709 7847 3715 7861
$$
JDS000
WWUS51 KRNK 282316
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT THU SEP 28 2006
VAC037-282326-
/O.CAN.KRNK.SV.W.0261.000000T0000Z-060928T2345Z/
CHARLOTTE VA-
716 PM EDT THU SEP 28 2006
...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE COUNTY IS
CANCELLED...
ALTHOUGH SOME HEAVY RAIN AND LIGHTNING MAY CONTINUE THROUGH 8
PM...STRONG THUNDERSTORM ACTIVITY HAS NOW MOVED OUT OF THE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3709 7864 3699 7870 3686 7867 3671 7864
3690 7850 3709 7847 3715 7861
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 5:26 PM EDT, 54 minutes earlier.
Area forecast discussion, Sep 28, 5:26 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 526 PM EDT THU SEP 28 2006 .SHORT TERM /REST OF TONIGHT/... UPDATED ZONES TO CLEAR WESTERN COUNTIES FROM WATCH 802. ADJUSTED PCPN POPS IN THE WEST FOR CURRENT RADAR TRENDS. && .PREV DISCUSSION... (ISSUED 300 PM EDT THU SEP 28 2006) SHORT TERM /TONIGHT THROUGH FRIDAY/... .WEATHER WATCH 802 REMAINS IN EFFECT UNTIL 800 PM... EXTENDED THE WATCH FURTHER NORTH FOR SEVERE WEATHER POTENTIAL THIS AFTERNOON. STRONG COLD FRONT WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS. SFC WIND GUSTS 30-40 KTS CAN BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS ARE POSSIBLE EAST OF THE BLUE RIDGE WHERE INSTABILITY WILL FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND SUPERCELLS. THE COLD FRONT SHOULD CLEAR THE AREA BY 03 UTC WITH WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. KEPT LIGHT POPS IN THE FAR WEST FOR LATE TONIGHT AND FRIDAY IN THE UPSLOPE AREAS. LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... COLD NIGHT EXPECTED FRIDAY NIGHT WITH PATCHY FROST POSSIBLE IN THE COLDEST NORTHERN VALLEYS...BUT WIND SPEEDS MAY HINDER ANY WIDESPREAD COVERAGE. IT ALSO APPEARS THAT IT MIGHT BE WARMER IN THE SOUTH...SO ELECTED TO RAISED LOW TEMPERATURES IN SOUTHSIDE AND NORTHERN NORTH CAROLINA CLOSER TO MOS VALUES AND ISC GROUP. HIGH PRESSURE LOCATED OVER THE REGION AT THE START OF NEXT WEEK WILL SETTLE SOUTHWEST OF THE AREA BY MIDDLE OF THE WEEK. BACKDOOR COLD FRONT WILL DROP SOUTH ACROSS THE AREA THURSDAY. FOR THE MEDIUM RANGE PERIOD FOLLOWED HPCGUIDE...WHICH WAS CLOSE TO GFS THEN BLENDING TOWARDS THE 00Z NCEP ENS MEAN BY DAY 7/THURSDAY. AVIATION... .WEATHER WATCH 802 IN EFFECT UNTIL 800 PM... STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 07
Hazardous weather outlook, Sep 28, 4:52 AM EDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 452 AM EDT THU SEP 28 2006 NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 452 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS WITH THUNDERSTORMS. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 452 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE LOCALIZED STRONG AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LAWRENCE
In the hours before
Local storm report, Sep 28, 5:35 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL DRY FORK 36.75N 79.42W
09/28/2006 E0.88 INCH PITTSYLVANIA VA TRAINED SPOTTER
&&
BSLocal storm report, Sep 28, 5:47 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG FERRUM 36.92N 80.02W
09/28/2006 FRANKLIN VA LAW ENFORCEMENT
TWO TREES DOWN. ONE IN FERRUM...THE SECOND IN ROCKY
MOUNT.
&&
BSSpecial weather statement, Sep 28, 5:47 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 547 PM EDT THU SEP 28 2006 NCZ006-VAZ046-047-058-059-282315- CASWELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 547 PM EDT THU SEP 28 2006 ...SEVERE THUNDERSTORMS LIKELY THROUGH 730 PM... WIDESPREAD THUNDERSTORMS WERE MOVING OUT OF THE VIRGINIA AND NORTH CAROLINA FOOTHILLS AND INTO PIEDMONT REGION. MANY OF THE STORMS WERE PRODUCING LARGE HAIL AND STRONG TO DAMAGING WINDS BETWEEN 30 AND 60 MPH. THIS STORM ACTIVITY WAS MOVING EAST BETWEEN 30 AND 40 MPH. PEOPLE LIVING IN BUCKINGHAM... APPOMATTOX... CHARLOTTE... HALIFAX AND CASWELL COUNTIES WILL SEE THIS ACTIVITY MOVE THROUGH BY 730 PM. SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED FOR EACH OF THESE COUNTIES IN THE NEAR FUTURE. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Sep 28, 5:55 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG 5 SE REIDSVILLE 36.30N 79.61W
09/28/2006 ROCKINGHAM NC TRAINED SPOTTER
TREES DOWN NEAR HIGHWAY 87 JUST NORTHWEST OF
WILLIAMSBURG.
&&
BSLocal storm report, Sep 28, 6:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 N DANVILLE AIRPORT 36.64N 79.33W
09/28/2006 PITTSYLVANIA VA EMERGENCY MNGR
NUMEROUS TREES DOWN IN SOUTHERN PORTION OF THE COUNTY.
INCLUDING A TREE BLOWN INTO A HOUSE IN MT. HERMON.
&&
BSLocal storm report, Sep 28, 6:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SE LYNCHBURG AIRPORT 37.29N 79.15W
09/28/2006 E0.75 INCH CAMPBELL VA PUBLIC
REPORTED AT THE INTERSECTION OF HIGHWAYS 460 AND 29.
&&
BSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 41 min |
| Sep 28, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 56 min |
| Sep 28, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 67 min |
| Sep 28, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 23 min |
| Sep 28, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 61 min |
| Sep 28, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 67 min |
| Sep 28, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 77 min |
| Sep 28, 4:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 50 min |
| Sep 28, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 93 min |
| Sep 28, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 35 min |
| Sep 28, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 45 min |
| Sep 28, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 39 min |
| Sep 28, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 60 min |
| Sep 28, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 77 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.